Accutane Stevens-Johnson Syndrome Skin Reactions Reported
Canadian health officials have issued a warning that side effects Accutane have been linked to severe skin reactions, including sometimes fatal conditions known as Stevens-Johnson syndrome (SJS) or toxic epidermal necrolysis (TEN). The brand name acne medication was discontinued in the United States last summer, amid dropping sales that were partially caused by a number of safety concerns, including a risk of inflammatory bowel disease, depression and birth defects.
The Accutane skin reaction warning was issued by Health Canada on February 11, indicating that there have been at least 66 cases of severe reactions potentially caused by Accutane side effects, including cases of Stevens-Johnson Syndrome (SJS), toxic epidermal necrosis (TEN), and erythema multiforme (EM). At least two people have died from the problems, according to a global database maintained by the manufacturer, Roche Holding AG.
Accutane (isotretinion) was first introduced in 1982 for the treatment of severe acne. Hundreds of lawsuits have been filed by former users of the medication, alleging that the manufacturer failed to adequately research their drug or warn about the risk of Accutane problems. Following a $25.16 million verdict in an Accutane lawsuit in New Jersey this week, the drug maker has lost all six cases that have gone to trial so far, with verdicts totaling $56 million.
ACCUTANE SKIN REACTIONS
Health Canada warns that the possibility of severe skin reactions and SJS, while rare, mean that patients should be closely monitored for signs of problems, and use of Accutane should be discontinued at the first signs of a skin reaction.
Stevens-Johnson syndrome is one of the most debilitating side effects which can occur as an adverse reaction to a medication. It results in a severe rash and blistering of the skin and mouth, and could include symptoms such as:
- Rash, blisters or red spots on the skin
- Blisters in the mouth, eyes, ears, nose or genital area
- Swelling of the eyelids
- Fever or flu-like symptoms
SJS causes the skin to burn from the inside out, and generally requires treatment in hospital’s intensive care unit or burn unit. When the condition covers more than 30% of the body it is referred to as toxic epidermal necrosis (TEN). SJS or TEN are fatal in about 5-15% of all cases.